Saturday , November 18 2017
Home / Resources / Disasters Averted / Ambiguous Orders Written by Prescribers

Ambiguous Orders Written by Prescribers

There has been much written about problems with handwritten orders for insulin, including the use of dangerous abbreviations or dose expressions and other shortcuts when communicating orders. How the use of the letter “U” to abbreviate “unit” has contributed to medication errors has been discussed for several decades. Errors that have occurred when using “U” for unit have resulted when the “U” resembles the number “0” or “4.” Reports reveal similar examples of wrong doses due to the use of shortcuts when writing orders for insulin:…

  • Intern wrote order for 8 U of insulin, which was transcribed as 80 units of insulin.
  • Order written by the doctor as “ss insulin 10u tid Novolog.” The order should have been clarified but was not and should have been written according to abbreviation policy. The order was transcribed as “Novolog 10 Units TID,” but the order was intended to be “Sliding Scale Low TID.”
  • The physician wrote “ss” for sliding scale, and the staff transcribed the order as “55 units.” The error was caught prior to administration.
  • Order on chart is for Humalog 4 units, but it had said 5 units, and the 5 was crossed off, and the 4 was placed in front of the crossed-off 5. Therefore the order appeared to say 45 units and was placed in by pharmacy … and verified by the nurse as 45 units. The chart was reviewed due to the very high dose of Novolog to be given, and it was found that the 5 was crossed off. The pharmacy was called, and they corrected the dose.

Although writing out the complete word “units” is the recommended alternative to using the abbreviation “U,” be aware that tenfold overdoses may still occur when writing the word “unit(s),” particularly when there is inadequate white space between the dose number and the word (see Figure 3). Examples reported to the Authority include the following:

  • A patient was admitted to the ED [emergency department] after [the patient’s] morning insulin had been administered. The ED completed medication reconciliation documentation, including “insulin 7units.” The resident referred to the written medication reconciliation document, perceiving the insulin dose to read “70units.” Resident ordered Lantus 70 units bid, and the pharmacy verified the order. The patient was transferred, and the nurse administered the evening dose of Lantus 70 units as ordered, with appropriate double check. The patient later questioned dose, stating “I take 7 units.”
  • A patient was ordered “20 units Lantus q 24hr.” The pharmacist misread the order and transcribed the order onto the MAR as “Lantus 200 units.” The nurse administered 200 units Lantus [that evening], and [two hours later], the patient’s blood sugar was reported as 54. The nurse increased tube feedings, and subsequent accuchecks were read as “error.”
  • The physician transcribed an incorrect insulin dose from the transfer orders. Physician wrote 70 units of insulin instead of 7 units of insulin. The physician misinterpreted the order due to the fact that the u (for units) was very close to the 7 on the transfer orders.
DCMS137DA1
References:

Institute for Safe Medication Practices. Proliferation of insulin combination products increases opportunity for errors. ISMP Med Saf Alert 2002 Nov 27;7(24):2.

Institute for Safe Medication Practices. Complexity of insulin therapy has risen sharply in the past decade—part I. ISMP Med Saf Alert 2002 April 17;7(8):1.

Institute for Safe Medication Practices. Safety Brief. ISMP Med Saf Alert 2000 May 3;5(9):1.

Institute for Safe Medication Practices. Getting the right insulin is becoming a real crapshoot. ISMP Med Saf Alert 2004 Jul 15;9(14):2. Complexity of insulin therapy. PA PSRS Patient Saf Advis [online] 2005 Jun [cited 2009 Nov 11]. Available from Internet: http://patientsafetyauthority.org/ADVISORIES/AdvisoryLibrary/2005/jun2(2)/Documents/30.pdf

*******

Diabetes in Control would like to acknowledge the Institute for Safe Medication Practices’ outstanding work in medication safety, including the above excerpt.

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

**************************************************************

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

←Previous Diabetes Disaster Averted 
Clarity in Insulin Coverage Orders, Part 2

Next Diabetes Disaster Averted 
Transcribing and Order-Entry Errors

For the complete list of Diabetes Disasters Averted, just follow this link.